Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 394, NWS Albuquerque, NM

August 14, 2017Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 3:28 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 3:28 PM MDT (21:28 UTC)
Expired
Aug 14, 2017, 3:55 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 132 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS55 KABQ 142128
SVRABQ
NMC005-027-142215-
/O.NEW.KABQ.SV.W.0394.170814T2128Z-170814T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
328 PM MDT MON AUG 14 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in central New Mexico...
  Northwestern Chaves County in southeastern New Mexico...

* Until 415 PM MDT.

* At 327 PM MDT, a severe thunderstorm was located 23 miles west of
  Mesa, or 37 miles southeast of Corona, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Lincoln and northwestern Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3392 10517 3399 10503 3381 10481 3367 10509
TIME...MOT...LOC 2127Z 329DEG 8KT 3392 10508 

HAIL...1.25IN
WIND...60MPH
 
$$

34
2 follow-up statements
998 
WWUS55 KABQ 142148
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
348 PM MDT MON AUG 14 2017

NMC005-027-142215-
/O.CON.KABQ.SV.W.0394.000000T0000Z-170814T2215Z/
Lincoln-Chaves-
348 PM MDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL LINCOLN AND NORTHWESTERN CHAVES COUNTIES...

At 348 PM MDT, a severe thunderstorm was located 21 miles north of
Arabela, or 40 miles southeast of Corona, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Lincoln and northwestern Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3390 10514 3397 10501 3381 10481 3367 10509
TIME...MOT...LOC 2148Z 328DEG 8KT 3387 10504 

HAIL...0.75IN
WIND...60MPH
 
$$

34
152 
WWUS55 KABQ 142155
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
355 PM MDT MON AUG 14 2017

NMC005-027-142205-
/O.CAN.KABQ.SV.W.0394.000000T0000Z-170814T2215Z/
Lincoln-Chaves-
355 PM MDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
NORTHWESTERN CHAVES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3390 10514 3397 10501 3381 10481 3367 10509
TIME...MOT...LOC 2148Z 329DEG 8KT 3386 10503 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:53 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 11:53 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Mon Aug 14 2017

.AVIATION...
18Z TAF CYCLE
Clouds building slowly near the high terrain will develop into ISOLD
storms thru early this evening for central and western NM. Drier air
mixing into the area will increase potential for erratic and gusty
outflow winds. Farther east where deeper moisture and instability is
in place, ISOLD storms will fire up on the east slopes then move
east and merge into a larger linear segment between KCAO, KTCC, and
KCVS aft 23Z. Some of these storms may become strong to severe w/
damaging winds, large hail, and heavy rainfall thru 03Z. As has been
the case the past two nights, -SHRA may linger around the Rio Grande
Valley and parts of eastern NM overnight before clearing by sunrise.
Tuesday will be much drier for central and western NM w/ the precip
focus over far eastern NM.

Guyer

&&

.PREV DISCUSSION...258 AM MDT Mon Aug 14 2017...
.SYNOPSIS...
Dry air will overtake much of state through mid week, but not before
a round of storms later today and again on Tuesday. Storms will
focus over the Southwest Mountains and Northeast Plains later today.
The storms across the Northeast Plains may become strong to severe by
late afternoon into the evening hours. The focus for storms Tuesday
will be across the Eastern Plains, where a few storms may become
strong to severe near the Texas border. Any storms that develop
Wednesday afternoon will be across the Northeast Plains while the
rest of the area remains dry with temperatures at or slightly below
normal. High temperatures will trend up from mid to late week as high
pressure strengthens over the state and dry air remains in place.
Moisture will come back this weekend and result in an uptick in storm
coverage by Sunday.

&&

.DISCUSSION...
The latest water vapor satellite imagery shows a dry air intrusion
progressing east across Southern California into Arizona and far west
New Mexico. Atmospheric moisture will trend down through mid week as
dry westerlies overtake the state, with the PWAT here at KABQ
forecast to drop down to between 0.40-0.50" which would be well below
normal for mid August. Before low layer moisture is scoured-out,
we'll have a shot for storms today and Tuesday. Today's crop will
focus over the Southwest Mountains and Northeast Plains. Storms that
develop across the Northeast Plains this afternoon/evening may become
strong to severe, with the latest NAM12 showing modest sbCAPE near
3500 J/Kg and LIs of -7 to -8C. Unimpressive 0-6km Bulk Shear of
20-30kts will not favor supercell storm structure, so we'll likely
see multi-cell strong storms with some pulse-type severe. By Tuesday,
dry air will continue working over the state and will focus storms
almost exclusively across the Eastern Plains, where a few storms may
be strong to severe given increasing bulk shear. Dry air will
overtake most of the state by Wednesday, with any storms limited to
the far Northeast Plains.

A ridge of high pressure will build north into the state from mid to
late week, with temperatures trending up a bit and a general lack of
storms. A backdoor front will recharge moisture going into the
weekend as high pressure aloft backs off to over central Texas. At
the same time a trough will sharpen up over the California coast,
allowing moisture to advect northward around the upper high
circulation into AZ/NM leading to an uptick in storms that will
continue into early next week.

11

&&

.FIRE WEATHER...
Dry westerly flow aloft ahead of an unseasonably deep upper level
trough moving east through the intermountain west will continue to
eat away at low level moisture across the northwest third of the
state today. Storms will favor the southwest and south-central
mountains along with the eastern plains. On Tuesday, low level
moisture gets scoured out further across all of western and much of
central NM. Afternoon and evening thunderstorms will favor the
eastern Jemez, Sangres and eastern plains. Isolated strong to severe
storms are possible across eastern NM both Tuesday and Wednesday.
All but the far northeast plains will dry out by Wednesday. Dewpoint
temperatures will drop into the mid and upper 30s across the
northwest third Tuesday and across all but the eastern plains
Wednesday.

As the above mentioned upper level trough slides east through the
Central Rockies Wednesday night, a backdoor boundary is forecast to
drop into eastern NM. This front will spell the return of at least
isolated thunderstorms to much of the eastern plains Thursday. By
Friday, the subtropical/Four Corners high begins to rebuild
overhead. Rain cooled outflow from convection across the Southern
Plains states results in low level easterly flow and thunderstorms
favoring areas along and east of the central mountain chain.

GFS and ECWMF continue the idea of shifting the upper high center
southeastward over south TX by the weekend. This allows a potent
subtropical easterly wave to move up from the south and southwest,
possibly resulting in widespread storms Sunday into early next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon Aug 14 2017

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across the Northeast
Plains late this afternoon and evening, with large hail being the
primary severe threat. In addition, locally heavy rainfall may
produced localized flash flooding over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible across the Eastern Plains
Tuesday afternoon and evening, with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 14, 2:39 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT MON AUG 14 2017

NMZ515-528-142115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
239 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 315 PM
MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ocate, or 12 miles east of Mora. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Luceros, Ojo Feliz and Rainsville.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3603 10525 3615 10509 3604 10488 3585 10511
TIME...MOT...LOC 2039Z 315DEG 4KT 3604 10511

34
Special weather statement, Aug 14, 3:04 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
304 PM MDT MON AUG 14 2017

NMZ527-142130-
Raton Ridge/Johnson Mesa-
304 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 8 miles northwest of Raton. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 455 and 460.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3692 10438 3692 10445 3689 10446 3689 10449
      3690 10449 3690 10467 3699 10468 3699 10437
TIME...MOT...LOC 2104Z 184DEG 1KT 3698 10455

34
Special weather statement, Aug 14, 3:08 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT MON AUG 14 2017

NMZ528-529-142145-
Far Northeast Highlands-Northeast Highlands-
308 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maes, or 16 miles southeast of Wagon Mound, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3570 10445 3567 10451 3576 10470 3588 10466
      3586 10439 3585 10438
TIME...MOT...LOC 2108Z 288DEG 6KT 3578 10460

34
Special weather statement, Aug 14, 3:10 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
310 PM MDT MON AUG 14 2017

NMZ515-528-142145-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
310 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ocate, or 24 miles west of Springer, moving east at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rayado.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3626 10514 3643 10507 3640 10479 3615 10490
TIME...MOT...LOC 2110Z 288DEG 6KT 3633 10503

34
Special weather statement, Aug 14, 3:19 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT MON AUG 14 2017

NMZ529-532-142145-
Eastern San Miguel County-Northeast Highlands-
319 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Trujillo, or 23 miles southeast of Las Vegas,
moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of central San Miguel
County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3543 10499 3556 10484 3545 10454 3523 10472
TIME...MOT...LOC 2119Z 303DEG 12KT 3545 10483

34
Special weather statement, Aug 14, 3:24 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT MON AUG 14 2017

NMZ538-539-142200-
Eastern Lincoln County-Chaves County Plains-
324 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND
NORTHWESTERN CHAVES COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Mesa, or 37 miles southeast of Corona, moving southeast
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central
Lincoln and northwestern Chaves Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3393 10521 3402 10502 3384 10482 3370 10510
TIME...MOT...LOC 2124Z 329DEG 9KT 3392 10507

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:06 PM MDTSpecial Weather StatementABQMora24 min
Aug 13, 6:18 PM MDTSevere Thunderstorm WarningABQSan Miguel22 min
Aug 13, 6:31 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 13, 6:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 13, 7:06 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel114 min
Aug 14, 1:24 PM MDTSpecial Weather StatementABQUnion36 min
Aug 14, 1:37 PM MDTSpecial Weather StatementABQ23 min
Aug 14, 1:38 PM MDTSpecial Weather StatementABQMora37 min
Aug 14, 1:59 PM MDTSpecial Weather StatementABQ31 min
Aug 14, 2:04 PM MDTSevere Thunderstorm WarningABQLincoln41 min
Aug 14, 2:13 PM MDTSpecial Weather StatementABQUnion32 min
Aug 14, 2:17 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 14, 2:33 PM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 14, 2:39 PM MDTSpecial Weather StatementABQMora36 min
Aug 14, 2:44 PM MDTAreal Flood AdvisoryABQUnion2 hr
Aug 14, 3:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 14, 3:02 PM MDTAreal Flood AdvisoryABQMora118 min
Aug 14, 3:04 PM MDTSpecial Weather StatementABQColfax26 min
Aug 14, 3:08 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 14, 3:10 PM MDTSpecial Weather StatementABQMora35 min
Aug 14, 3:14 PM MDTSevere Thunderstorm WarningABQUnion31 min
Aug 14, 3:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 14, 3:24 PM MDTSpecial Weather StatementABQLincoln36 min
Aug 14, 3:43 PM MDTSevere Thunderstorm WarningABQUnion47 min
Aug 14, 4:04 PM MDTAreal Flood AdvisoryABQUnion116 min
Aug 14, 4:27 PM MDTSevere Thunderstorm WarningABQUnion48 min
Aug 14, 4:35 PM MDTTornado WarningABQUnion25 min
Aug 14, 5:04 PM MDTTornado WarningABQUnion9 min
Aug 14, 5:08 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 14, 5:12 PM MDTSevere Thunderstorm WarningABQHarding, Union48 min
Aug 14, 5:13 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 14, 5:15 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union45 min
Aug 14, 5:31 PM MDTSpecial Weather StatementABQ29 min
Aug 14, 5:37 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel38 min
Aug 14, 5:58 PM MDTSevere Thunderstorm WarningABQQuay, Union47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.